Alert archive / South Dakota / Wind Advisories in 2009

Wind Advisory 4, NWS Aberdeen, SD

January 31, 200918 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Jan 31, 2009, 2:08 PM CST for 18 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2009, 2:08 PM CST (20:08 UTC)
Expired
Jan 31, 2009, 7:00 PM CST
In force
5 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3058 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 312008
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
208 PM CST SAT JAN 31 2009

...STRONG WINDS TO CONTINUE INTO THE EVENING...

.A COLD FRONT MOVING THROUGH THE AREA WILL BRING STRONG NORTHWEST
WINDS INTO THE EVENING.

MNZ039-046-SDZ003>011-015>023-010100-
/O.NEW.KABR.WI.Y.0004.090131T2008Z-090201T0100Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE
208 PM CST SAT JAN 31 2009 /108 PM MST SAT JAN 31 2009/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TO CONTINUE INTO THE EARLY EVENING BEFORE DIMINISHING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER...
OR GUSTS TO 45 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

MOHR
1 follow-up statement
000 
WWUS73 KABR 010052
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CST SAT JAN 31 2009

MNZ039-046-SDZ003>011-015>023-010200-
/O.EXP.KABR.WI.Y.0004.000000T0000Z-090201T0100Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE
652 PM CST SAT JAN 31 2009 /552 PM MST SAT JAN 31 2009/

...WIND ADVISORY WILL EXPIRE AT 7 PM CST /6 PM MST/ THIS
EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CST /6 PM MST/ THIS
EVENING. 

THE WIND CONTINUES TO DECREASE SLOWLY THIS EVENING...THEREFORE THE
WIND ADVISORY IS BEING ALLOWED TO EXPIRE AT 7PM CST.

$$
TDK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 31, 12:47 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 31, 12:47 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
1247 PM CST SAT JAN 31 2009

.UPDATE...
TEMPERATURES HAVE RISEN INTO THE 40S ALREADY EARLY THIS AFTERNOON.
THE WINDS HAVE ALSO INCREASED AND WILL BE CLOSE OR COULD GO INTO
THE WIND ADVISORY CATEGORY FOR A TIME. WILL CONTINUE TO WATCH
THIS. UPDATED FORECAST TO MAINLY INCREASE TEMPERATURES A LITTLE.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH MONDAY
CHALLENGES IN THE SHORT TERM ARE TEMPERATURES THROUGHOUT THE PERIOD...AND
THE POSSIBILITY OF A WIND ADVISORY TODAY.

AN AREA OF LOW PRESSURE...CURRENTLY OVER CENTRAL SASKATCHEWAN WILL
PLAY A BIG FACTOR IN TODAYS WEATHER FORECAST. THE CWA IS BEHIND A
STALLED FRONTAL BOUNDARY WITH SOUTHWEST TO WEST WINDS WHICH IS
KEEPING LOWS FROM FALLING MUCH TONIGHT. THE THICK CIRRUS SHIELD
CERTAINLY HAS HELPED TO KEEP THE LOWS UP AS WELL. AS OF 08Z...KMBG
HAD A TEMPERATURE OF 41 DEGREES. AS THE PREVIOUSLY MENTIONED AREA
LOW PRESSURE MOVES EAST...A TIGHT PRESSURE GRADIENT WILL SLIDE SE
ACROSS THE REGION LATER THIS AFTERNOON. SIX HOUR PRESSURE RISE OF
6 TO 7 MBS PUSH THROUGH ND AND INTO WESTERN SD. OVER THE CWA
HOWEVER...THE PRESSURE RISE IS 4 TO 5 MBS. THE NORTHWEST PORTION
OF THE CWA WOULD BE THE BEST LOCATION FOR A WIND ADV...HOWEVER
WILL FORGO ONE FOR NOW. THE STRONGEST WINDS OFF THE LAV/MAV/MET
ARE SUSTAINED AT 25 KNOTS WITH GUSTS UP TO 34 KNOTS IN KMBG. BOTH
OF THESE ARE JUST BELOW WIND ADV CRITERIA.

TEMPERATURES TODAY WILL BE TRICKY GIVEN THE WARM AIR ALREADY IN
PLACE. HAVE CONTINUED WITH A BLEND OF THE OFTEN TOO WARM MAV AND
THE TOO COOL MET THROUGH TONIGHT. HIGHS ON SUNDAY WILL
LIKELY POSE AS A PROBLEM. TEMPS AT THE 850 MB LEVEL ARE SHOWN TO
DROP TO 10C BELOW ZERO BY SUNDAY AFTERNOON...BUT DECENT LOW LEVEL
LAPSE RATES WILL ALLOW FOR GOOD MIXING TO TAKE PLACE. THE LATEST
ADJMAV GUIDANCE IS SOME TEN DEGREES WARMER THEN WHAT WAS
PREVIOUSLY FORECAST. HAVE NUDGED HIGHS TOWARDS THE SLIGHTLY WARMER
ADJMET GUIDANCE...WHICH IS STILL SEVERAL DEGREES BELOW ADJMAV. THE
COLD SURGE THAT WAS EXPECTED SUNDAY NIGHT...NOW LOOKS TO BE MORE
OF A GLANCING BLOW ON MONDAY. HAVE SLOWLY INCREASED HIGHS ON
MONDAY AS THE MAV GUIDANCE IS SHOWING MID 20S CWA WIDE...AND THE
MET GUIDANCE SHOWING AT LEAST UPPER TEENS. BELIEVE BOTH MODELS ARE
OVER DOING HIGHS IN THE EAST WHERE CAA WILL BE THE STRONGEST.

.LONG TERM...MONDAY NIGHT THROUGH WEDNESDAY NIGHT

MEDIUM RANGE MODELS ARE IN PRETTY FAIR AGREEMENT AT LEAST IN THIS
AREA. THE EXTENDED PERIOD OPENS WITH WELL DEVELOPED NORTHWEST H5
FLOW OVER THE UPPER MIDWEST. ON TUESDAY VERY COLD H85 TEMPERATURES
ARE SLIDING SOUTH JUST TO THE EAST OF SOUTH DAKOTA WITH NEGATIVE
DOUBLE DIGIT C READINGS OVER MUCH OF THIS AREA. BY WEDNESDAY
EVENING THE H5 UPPER LEVEL WESTERN RIDGE RESPONSIBLE FOR THE
NORTHWEST FLOW STARTS TO SLIDE EAST PUSHING BIG H5 HEIGHT RISES
INTO THE AREA. BY THE END OF THE PERIOD H85 TEMPERATURES ARE
PUSHING DOUBLE DIGITS ABOVE ZERO C. VERY LITTLE MOISTURE IS
EXPECTED DURING THIS PERIOD. THE AIR MOVING ACROSS THIS AREA IS OF
PACIFIC ORIGIN BUT HAS TRAVELED ACROSS THE ROCKIES SO IS LEFT WITH
LITTLE MOISTURE. THUS HAVE KEPT DRY PERIOD AND WARMED TEMPERATURES
AFTER TUESDAY.

&&

.AVIATION...
VFR CONDITIONS PREVAIL ACROSS THE REGION TODAY. CEILINGS WILL BE
UNLIMITED AND VISIBILITY WILL REMAIN UNRESTRICTED. A STRONG LOW
PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN CANADA TODAY AND PUSH
COLD AIR SOUTH INTO THIS REGION. A TIGHT PRESSURE GRADIENT WILL
DEVELOP BEHIND THE COLD FRONT THIS AFTERNOON AND COULD MAKE
SURFACE WIND A CONCERN WITH SPEEDS OVER 30KT EXPECTED. WINDS WILL
DIMINISH TONIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...SD
LONG TERM...KEEFE
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 31, 1:36 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
136 PM CST SAT JAN 31 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
136 PM CST SAT JAN 31 2009 /1236 PM MST SAT JAN 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHWEST WINDS OF 20 TO 35 MPH GUSTING OVER 40 MPH ARE
EXPECTED TO CONTINUE INTO THE EARLY EVENING BEFORE DIMINISHING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

Nearby

Wind Advisories in South Dakota, 2009Wind Advisories in Minnesota, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.